MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Nausea (1970)
Date of Event 10/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Obalon initiated a technical investigation of the product failure including full engineering analysis at obalon and, also, with a third-party failure analysis engineering firm.A breach in the balloon was observed and identified as the likely cause for deflation.Scanning electron microscope (sem) images were obtained.The sem data did not show any type of fatigue or material degradation in the area of the breach.This is the first failure of this type observed in commercial use.The initial investigation suggests that the preliminary root cause of the deflation was likely due to damage during the manufacturing process that was exacerbated upon exposure to the in vivo environment.To date the root cause of the event is an isolated event.Deflation is a known risk and the event has not exceeded the frequency identified in the labeling.Additionally, the user performs a leak test, checks the final balloon stabilization pressure, and must have access to an endoscopy suite per the instructions for use.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.
 
Event or Problem Description
A female patient with a first balloon implantation date of (b)(6) 2017 had a second balloon placed on (b)(6) 2017.During the second balloon placement x-ray it was noticed that the first balloon was deflated and floating on top of the stomach fluids.The patient requested that only the deflated balloon be removed and that the inflated balloon remain implanted to continue with the balloon therapy.The deflated balloon was successfully removed by endoscopy from the patient's stomach without issue the next day.The deflated balloon was returned to obalon for investigation.The patient had experienced some nausea a few days prior to the second balloon placement but had thought it was mild in nature and did not contact their physician.There was no serious injury due to the deflated balloon.The first balloon implantation medical record was requested and the balloon inflation pressure and stabilization were not recorded.Per the labeling, patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.Each patient should be monitored closely during the entire device therapy period in order to detect the development of possible complications.Patients should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration, esophageal injury, and other possible complications that could occur, and should be advised to contact their physician if these symptoms worsen over time or persist for more than 24 hours.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key6998515
Report Number3009256831-2017-00277
Device Sequence Number1549177
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/10/2018
Device Model Number7500
Device Lot Number170111404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2017
Initial Report FDA Received Date11/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR
Patient Weight98